Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 93, NWS Austin/San Antonio, TX

May 27, 2014Atascosa County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 27, 2014, 3:57 PM CDT for Atascosa County, Texas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2014, 3:57 PM CDT (20:57 UTC)
Expired
May 27, 2014, 4:15 PM CDT
In force
18 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Atascosa County, TX

The radar

The Austin/San Antonio radar (KEWX), 113 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 3:40 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2014-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2014-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1370 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
1.9
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

863 
WUUS54 KEWX 272057
SVREWX
TXC013-272115-
/O.NEW.KEWX.SV.W.0093.140527T2057Z-140527T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
357 PM CDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ATASCOSA COUNTY...

* UNTIL 415 PM CDT.

* AT 354 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CAMPBELLTON...AND MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE FASHING AND PEGGY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 2863 9835 2864 9840 2870 9847 2891 9822
      2884 9815 2879 9810 2876 9812 2862 9832
      2862 9834
TIME...MOT...LOC 2057Z 310DEG 27KT 2875 9820

$$
1 follow-up statement
633 
WWUS54 KEWX 272112
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
412 PM CDT TUE MAY 27 2014

TXC013-272121-
/O.EXP.KEWX.SV.W.0093.000000T0000Z-140527T2115Z/
ATASCOSA TX-
412 PM CDT TUE MAY 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ATASCOSA COUNTY 
WILL BE ALLOWED TO EXPIRE AT 415 PM CDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF ATASCOSA COUNTY AND INTO 
LIVE OAK COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR SOUTH CENTRAL TEXAS.

LAT...LON 2863 9835 2864 9840 2870 9847 2891 9822
      2884 9815 2879 9810 2876 9812 2862 9832
      2862 9834
TIME...MOT...LOC 2111Z 310DEG 27KT 2868 9811

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:34 PM CDT, 23 minutes earlier.

Area forecast discussion, May 27, 3:34 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
334 PM CDT TUE MAY 27 2014

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
SHOWERS AND THUNDERSTORMS HAVE BEGUN TO REDEVELOP WHERE SKIES HAVE
CLEARED THIS AFTERNOON. ATMOSPHERE IS SUFFICIENTLY BOUYANT WITH
ENOUGH VERTICAL WIND SHEAR TO PRODUCE ISOLATED SEVERE
THUNDERSTORMS. HAVE ISSUED SEVERE THUNDERSTORM WATCH FOR LLANO...
BURNET...AND WILLIAMSON COUNTIES UNTIL 11 PM THIS EVENING. THE
MAIN THREAT IN THIS AREA WILL BE LARGE HAIL AND DAMAGING WINDS. IN
THE SOUTH CENTRAL PART OF THE CWA...THE WIND SHEAR LOOKS A LITTLE
STRONGER AND THERE IS A THREAT OF TORNADOES.

FOR THE REST OF THE PERIOD...UPPER AIR ANALYSIS THIS MORNING
SHOWED A CLOSED LOW MOVING ACROSS THE TEXAS/OKLAHOMA BORDER WITH A
WESTERLY JET STREAK ACROSS SOUTH TEXAS. MID-LEVEL DRY AIR MOVING
INTO OUR CWA ON THE SOUTHSIDE OF THE UPPER LOW IS EVIDENT ON WATER
VAPOR SATELLITE IMAGERY. THERE IS STILL SIGNIFICANT MOISTURE ON
THE BACKSIDE OF THE LOW. AT THE SURFACE...THE PRESSURE FIELD IS
SOMEWHAT ILL DEFINED AND THE WINDS ARE LIGHT AND VARIABLE ACROSS
THE REGION. LOW LEVEL AIR IS STILL VERY MOIST WITH DEW POINTS FROM
THE UPPER 60S TO MID 70S. MORNING SOUNDINGS REFLECT THE DRIER
ATMOSPHERE WITH PWS DOWN ABOUT 0.5 INCHES FROM 24 HOURS AGO AT
BOTH DRT AND CRP. MODELS ARE IN GOOD AGREEMENT ON MOVEMENT OF
UPPER LOW INTO NORTHERN LOUISIANA DURING THIS PERIOD. AS THIS
HAPPENS WE WILL CONTINUE TO HAVE CHANCES FOR SHOWERS AND
THUNDERSTORMS MAINLY ACROSS THE EAST. WITH PW DOWN... DO NOT
EXPECT HEAVY RAIN. THE SLOW MOVING UPPER LOW WILL MEAN SLIGHT
CHANCES OF SHOWERS AND THUNDERSTORMS ACROSS OUR EASTERN COUNTIES
THROUGH THE PERIOD.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
WILL SEND ANOTHER AFD TO COVER LONG TERM SHORTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              68  86  69  89  69 /  40  10  10  20  20
AUSTIN BERGSTROM INTL AIRPORT  67  85  67  88  67 /  40  10  10  20  20
NEW BRAUNFELS MUNI AIRPORT     68  88  67  89  67 /  30  10  10  20  10
BURNET MUNI AIRPORT            66  84  66  86  67 /  30  10  10  20  10
DEL RIO INTL AIRPORT           71  95  71  94  73 /  -   -   -   -   -
GEORGETOWN MUNI AIRPORT        67  84  69  86  69 /  40  10  10  20  20
HONDO MUNI AIRPORT             68  94  70  94  70 /  20  10  -   10  10
SAN MARCOS MUNI AIRPORT        67  86  67  88  67 /  40  10  10  20  20
LA GRANGE - FAYETTE REGIONAL   70  86  69  87  69 /  50  40  10  40  20
SAN ANTONIO INTL AIRPORT       69  89  70  90  70 /  30  10  -   20  10
STINSON MUNI AIRPORT           69  91  70  92  70 /  20  10  -   10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...25
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, May 27, 12:08 PM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1208 PM CDT TUE MAY 27 2014

TXZ171>173-183>194-202>209-217>225-228-281715-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1208 PM CDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO
DEVELOP LATER THIS AFTERNOON. THE MAIN THREATS WOULD BE DAMAGING
WINDS AND LARGE HAIL. ALSO...DUE TO RECENT HEAVY RAINS OVER THE
WEEKEND THROUGH THIS MORNING...ANY ADDITIONAL RAINFALL COULD BE
QUICK TO RUNOFF AND MAY CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 27, 2:48 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
248 PM CDT TUE MAY 27 2014

TXZ205-220-221-272030-
ATASCOSA-BEXAR-WILSON-
248 PM CDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ATASCOSA...SOUTHERN
BEXAR AND WESTERN WILSON COUNTIES UNTIL 330 PM CDT...

AT 242 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES WEST OF ELMENDORF...OR 10 MILES SOUTH OF
SAN ANTONIO...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FLORESVILLE...
  ELMENDORF...
  CALAVERAS LAKE...
  BUENA VISTA...
  LOSOYA...
  SOUTHTON...
  BRAUNIG LAKE...
  GRAYTOWN...
  FAIRVIEW...
  CANADA VERDE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2922 9803 2900 9816 2919 9861 2939 9849
TIME...MOT...LOC 1946Z 297DEG 20KT 2928 9847
Local storm report, May 27, 3:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
357 PM CDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             9 W ELMENDORF           29.26N  98.48W
05/27/2014  E0.88 INCH       BEXAR              TX   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL

&&

EVENT NUMBER EWX1400501

SBS

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:10 PM CDTRiver Flood WarningEWXBexar, Wilson6 hr
May 27, 4:36 AM CDTSpecial Weather StatementEWXGillespie39 min
May 27, 4:44 AM CDTAreal Flood AdvisoryEWXTravis, Williamson3 hr
May 27, 6:40 AM CDTFlash Flood WarningEWXComal, Hays, Travis3 hr
May 27, 7:13 AM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Comal, Guadalupe, Hays107 min
May 27, 7:17 AM CDTSpecial Weather StatementEWXCaldwell43 min
May 27, 2:48 PM CDTSpecial Weather StatementEWXWilson42 min
May 27, 3:22 PM CDTTornado WarningEWXAtascosa, Karnes, Wilson38 min
May 27, 4:51 PM CDTSpecial Weather StatementEWXBandera39 min
May 27, 4:55 PM CDTSpecial Weather StatementEWXBurnet50 min
May 27, 5:12 PM CDTSevere Thunderstorm WarningEWXBandera, Kerr, Medina48 min
May 27, 5:57 PM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Medina63 min
May 27, 6:04 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano56 min
May 27, 6:07 PM CDTTornado WarningEWXBandera, Bexar, Medina38 min
May 27, 6:10 PM CDTTornado WarningEWXBurnet, Llano50 min
May 27, 6:37 PM CDTSpecial Weather StatementEWXKendall53 min
May 27, 6:43 PM CDTTornado WarningEWXMedina62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.